Medline: 8874334

The abstract Journal of Clinical Oncology 14(10): 2731-2737, 1996. is available online.

The fulltext Journal of Clinical Oncology 14(10): 2731-2737, 1996. may be available online for subscribers.

Increased thromboembolic complications with concurrent tamoxifen and chemotherapy in a randomized trial of adjuvant therapy for women with breast cancer.

Pritchard KI, Paterson AH, Paul NA, et al.

Abstract:

Purpose:
AND

Methods:
Associations between thromboembolism and malignancy, usually widespread, and between thromboembolism and hormonal and/or chemotherapy have been previously reported. We performed a randomized trial of tamoxifen 30 mg/d for 2 years (T) versus T plus 6 months of intravenous chemotherapy with cyclophosphamide, methotrexate, and fluorouracil (CMF) for postmenopausal women with involved axillary nodes and positive estrogen receptor (ER) or progesterone receptor (PgR) status following primary therapy for breast cancer.

Results:
We observed one or more thromboembolic events in 48 of 353 women (13.6%) allocated to receive T plus CMF in comparison to five of 352 women (2.6%) randomized to receive T alone (P < .0001). Six women in the T plus CMF arm, but none randomized to receive T alone, suffered two thromboembolic events while an study therapy. There were also significantly more women who developed severe (grade 3 to 5) thromboembolic events in the T plus CMF arm than in the T arm (34 v five; P < .0001). Most thromboembolic events (39 of 54) occurred while women were actually receiving chemotherapy (P < .0001). Thromboembolic complications resulted in more days in hospital and more deaths than any other complication of therapy, including infection, in this trial.

Conclusion:
Thromboembolism related to the addition of CMF chemotherapy to tamoxifen as adjuvant therapy in this group of women represents a relatively common and serious complication that may outweigh any benefits offered by this additional therapy.


This is a service of:

Uni Logo

Rheinische Friedrich- Wilhelms- Universität Bonn
Medical Center


Dr. G. Quade

Impressum